MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC US ENT4.5MMD 22MML WNO DSTL TP; INTRACRANIAL NEUROVASCULAR STENT

CODMAN AND SHURTLEFF, INC US ENT4.5MMD 22MML WNO DSTL TP; INTRACRANIAL NEUROVASCULAR STENT
Catalog Number ENF452200
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Thrombosis (2100)
Date of Event 12/20/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The literature article was found during a recent post-market surveillance review (pms) of this device.The citation is as follow: ¿stent-assisted coiling of cerebral aneurysms: a single-center clinical and angiographic analysis¿ wang j, vargas j, spiotta a, et al.J neurointervent surg 2017; 0: 1-6.Doi: 10.1136/neurointsurg-2017-013272.Due to the nature of the complaint, the devices were not returned for analyses nor were the sterile lot numbers provided in order to conduct lot history reviews.This is one of 10 patient events involved with the reported complaint.The associated manufacturer report numbers are: 1226348-2018-00553, 1226348-2018-00602, 1226348-2018-00603, 1226348-2018-00554, 1226348-2018-00598, 1226348-2018-00599, 1226348-2018-00600, 1226348-2018-00601, 1226348-2018-00555, and 1226348-2018-00597.[complaint conclusion]: the event was captured in the literature publication ¿stent-assisted coiling of cerebral aneurysms: a single-center clinical and angiographic analysis¿ wang j, vargas j, spiotta a, et al.J neurointervent surg 2017; 0: 1-6.Doi: 10.1136/neurointsurg-2017-013272.The purpose of the study was to retrospectively compare the clinical and angiographic outcomes of two hundred forty-three cerebral aneurysms from 229 patients treated with stent-assisted endovascular coiling between march 2009 and february 2016, using three types of self-expanding nitinol stents neuroform (neu; stryker), enterprise (ep, codman & shurtleff), and low-profile visualized intraluminal support (lvis/lvis jr; microvention).Aneurysm sizes were classified as small (= 5 mm), medium (> 5 to < 15 mm), large (= 15 to < 25 mm), and giant aneurysms (= 25 mm).An aneurysm was considered to have a wide neck if the neck size was > 4 mm and/or if the dome-to-neck ratio was < 2.The patient in questionnaire #9, a (b)(6)-year-old female patient experienced a thrombosis event on (b)(6) 2013.The event resolved with intravenous (iv) thrombolysis and tissue plasminogen activator (tpa).There was reportedly no change in health status after the event.The patient eventually expired due to her condition, not the stent thrombosis.The patient initially presented with a grade 4 subarachnoid hemorrhage (sah) and underwent stent-assisted endovascular coiling where an enterprise stent 4.5 mm diameter, 22 mm (enf452200 / 10290556) was implanted.Per the physician¿s opinion, the thrombosis event was caused by the patient¿s condition.The patient has a grade 4 subarachnoid hemorrhage (sah) and a history with stent-coiling complicated by acute in-stent thrombosis.Some limitations of the study were as following: first, the study did not take into consideration the effect of coil packing density which may contribute to the rates of aneurysm occlusion and recurrence.Second, because thrombotic events were the major intra-procedural complication, platelet function tests or thrombocyte inhibition levels should be used to adjust the protocol of antiplatelet therapy.Platelet function studies were not part of the clinical practice during the period of this study.The study concluded that all three types of stent were safe, feasible, effective, and reliable options for stent-assisted coiling of wide-necked or complex intracranial aneurysms.No further information was provided.Thrombosis is a known potential complication associated with the enterprise stent and cerebral stenting procedures.The enterprise vrd is intended for use with embolic coils for the treatment of wide-neck, intracranial, saccular or fusiform aneurysms arising from a parent vessel with a diameter of greater than or equal to 2.5mm and greater than or equal to 4mm.Wide neck is defined as having a neck width of greater than or equal to 4mm or a dome-to-neck ration <2.It is also generally contraindicated in patients in whom the angiography demonstrates anatomy is not appropriate for endovascular treatment due to severe intracranial vessel tortuosity.The publication inferred that the thrombotic events were attributed to poor wall apposition related to device design and deployment technique.The poor wall apposition may have been related to procedural/deployment factors and/or aneurysm/vessel characteristics, preventing the device from adequately adhering to the vessel wall.Thrombosis/occlusion may have been associated with patient compliance with the anti-platelet regimen or coil compaction that would have allowed thrombus to form in the aneurysm.Platelet function studies were not part of the clinical practice during the period of the study.The study concluded that platelet function tests or thrombocyte inhibition levels should be used to adjust the protocol of antiplatelet therapy.The event of thrombosis is life-threatening and required medical intervention to prevent permanent injury, and the relationship of the event to the device or procedure cannot be excluded.Thus, the event meets the criteria for mdr reportability as a serious injury.There is no evidence to suggest that the patient¿s eventual death was related to the device or procedure.The event was most likely related to the patient¿s pre-existing condition.Therefore, the patient¿s death will not be captured as a complaint.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.[(b)(4)].
 
Event or Problem Description
The event was captured in the literature publication ¿stent-assisted coiling of cerebral aneurysms: a single-center clinical and angiographic analysis¿ wang j, vargas j, spiotta a, et al.J neurointervent surg 2017; 0: 1-6.Doi: 10.1136/neurointsurg-2017-013272.The purpose of the study was to retrospectively compare the clinical and angiographic outcomes of two hundred forty-three cerebral aneurysms from 229 patients treated with stent-assisted endovascular coiling between march 2009 and february 2016, using three types of self-expanding nitinol stents neuroform (neu; stryker), enterprise (ep, codman & shurtleff), and low-profile visualized intraluminal support (lvis/lvis jr; microvention).Aneurysm sizes were classified as small (= 5 mm), medium (> 5 to < 15 mm), large (= 15 to < 25 mm), and giant aneurysms (= 25 mm).An aneurysm was considered to have a wide neck if the neck size was > 4 mm and/or if the dome-to-neck ratio was < 2.The patient in questionnaire #9, a (b)(6)-year-old female patient experienced a thrombosis event on (b)(6) 2013.The event resolved with intravenous (iv) thrombolysis and tissue plasminogen activator (tpa).There was reportedly no change in health status after the event.The patient eventually expired due to her condition, not the stent thrombosis.The patient initially presented with a grade 4 subarachnoid hemorrhage (sah) and underwent stent-assisted endovascular coiling where an enterprise stent 4.5 mm diameter, 22 mm (enf452200 / 10290556) was implanted.Per the physician¿s opinion, the thrombosis event was caused by the patient¿s condition.The patient has a grade 4 subarachnoid hemorrhage (sah) and a history with stent-coiling complicated by acute in-stent thrombosis.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The enterprise stent remained implanted and is thus not available to be returned for evaluation.The device history record (dhr) for lot 10290556 was reviewed.The dhr indicated that the product underwent final inspection testing and was determined to be acceptable.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
US ENT4.5MMD 22MML WNO DSTL TP
Common Device Name
INTRACRANIAL NEUROVASCULAR STENT
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA 02767
MDR Report Key7559226
Report Number1226348-2018-00597
Device Sequence Number1818212
Product Code NJE
UDI-Device Identifier10886704071761
UDI-Public10886704071761
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
H60001
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source literature
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberENF452200
Device Lot Number10290556
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/15/2018
Supplement Date Received by Manufacturer05/15/2018
Initial Report FDA Received Date05/31/2018
Supplement Report FDA Received Date06/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age39 YR
Patient Weight134